North Carolina, 2012

High Wind in North Carolina, December 20, 2012

December 20, 2012 · NWS MRX · 1 event in 1 county or zone

A deep area of low pressure tracked through the region bringing high non-thunderstorm wind to the area on the 26th. The highest wind were across the mountains where damaging winds were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure tracked through the region bringing high non-thunderstorm wind to the area on the 26th. The highest wind were across the mountains where damaging winds were reported. Several trees were downed by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 20, 1:00 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 20, 1:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EST THU DEC 20 2012

.AVIATION...AN APPROACHING STRONG COLD FRONT WILL BRING AN END TO
THE TRANQUIL WEATHER PATTERN OF RECENT DAYS.  HIGH...THEN MID LEVEL
CLOUDS WILL INCREASE OVERNIGHT BUT CONDITIONS SHOULD REMAIN VFR.  BY
SUNRISE...THE WINDS WILL BEGIN TO PICK UP AS A LINE OF CONVECTION
APPROACHES THE TAF SITES.  OCCASIONAL SHOWERS WITH A FEW
THUNDERSTORM WILL MOVE ACROSS THE TAF SITES THURSDAY AFTERNOON.
MAY SEE BRIEF MVFR CONDITIONS AS THE RAIN MOVES THROUGH.
ADDITIONALLY...WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY
WITH BREEZY/GUSTY CONDITIONS EXPECTED IN THE AFTERNOON.  PRECIP WILL
EXIT FROM WEST TO EAST AFTER 20Z FOR IMPROVING CIGS AND VSBYS
CONDITIONS.  HOWEVER...WINDS WILL REMAIN STRONG THROUGH THE REST OF
THE TAF PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WARNING FROM 4 AM TO 4 PM EST THURSDAY FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WASHINGTON TN.

VA...HIGH WIND WARNING FROM 4 AM TO 4 PM EST THURSDAY FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&

MJB
Hazardous weather outlook, Dec 19, 4:35 PM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EST WED DEC 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-202145-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
435 PM EST WED DEC 19 2012 /335 PM CST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

STRONG WINDS WILL DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT.
WINDS ARE EXPECTED TO BEGIN INCREASING OVERNIGHT...ESPECIALLY ALONG
THE FOOTHILLS AND MOUNTAINS OF EAST TENNESSEE AND RUSSELL AND
WASHINGTON COUNTIES OF SOUTHWEST VIRGINIA. A HIGH WIND WARNING GOES
INTO EFFECT BEGINNING AT 4 AM EST THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AS A STRONG COLD FRONT APPROACHES THE AREA ON THURSDAY...A LINE OF
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA.
HOWEVER...THE MAIN CONCERN CONTINUES TO BE STRONG SOUTHWEST WINDS
ACROSS THE AREA. CONDITIONS WILL BE FAVORABLE FOR THE FORMATION OF
DAMAGING WINDS ALONG THE FOOTHILLS AND MOUNTAINS OF EAST TENNESSEE
AND RUSSELL AND WASHINGTON COUNTIES OF SOUTHWEST VIRGINIA. A HIGH
WIND WARNING WILL CONTINUE INTO THE DAY ON THURSDAY.

BEHIND A COLD FRONT...STRONG NORTHWEST WINDS WILL MOVE INTO THE
AREA THURSDAY NIGHT AND WILL CONTINUE INTO FRIDAY.  IN
ADDITION...SNOW SHOWERS CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY
ESPECIALLY OVER THE NORMALLY FAVORED UPSLOPE AREAS OF SOUTHWEST
VIRGINIA...THE NORTHEAST TENNESSEE MOUNTAINS...AND THE SMOKY
MOUNTAINS. SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE IN THESE
AREAS.

EARLY NEXT WEEK ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA THAT
COULD BRING HEAVY RAINS TO THE REGION NEAR CHRISTMAS DAY. IT IS TOO
EARLY TO TELL IF THERE WILL BE MUCH OF A FLOOD THREAT FROM THIS
SYSTEM...HOWEVER IT WILL NEED TO BE MONITORED.  PEOPLE TRAVELING
NEXT WEEK SHOULD MONITOR THIS SYSTEM'S FORECAST IN THE SURROUNDING
AREAS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY FOR DAMAGING WIND
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cherokee

When
December 20, 1:30 AM EST to 7:30 AM EST
Where
Cherokee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.134, -84.063 (the zone’s center; the record gives no point)

Dispatch personnel reported at least 2 or 3 trees downed by high wind across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421129.